Alert archive / Nebraska / Freeze Warnings in 2021

Freeze Warning 2, NWS Omaha, NE

April 14, 20215 counties in Iowa; 15 counties in Nebraska

NWS Omaha, NE issued this freeze warning at Apr 14, 2021, 2:25 PM CDT for 5 counties in Iowa; 15 counties in Nebraska. It took effect at Apr 15, 2021, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2021, 2:25 PM CDT (19:25 UTC)
In effect from
Apr 15, 2021, 1:00 AM CDT
Expired
Apr 15, 2021, 8:00 AM CDT
In force
7 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Butler County, NE, Cass County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WWUS73 KOAX 141925
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
225 PM CDT Wed Apr 14 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-150330-
/O.NEW.KOAX.FZ.W.0002.210415T0600Z-210415T1300Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
225 PM CDT Wed Apr 14 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
025 
WWUS73 KOAX 150135
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
835 PM CDT Wed Apr 14 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-151300-
/O.CON.KOAX.FZ.W.0002.210415T0600Z-210415T1300Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
835 PM CDT Wed Apr 14 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
467 
WWUS73 KOAX 151251
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
751 AM CDT Thu Apr 15 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-151400-
/O.EXP.KOAX.FZ.W.0002.000000T0000Z-210415T1300Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
751 AM CDT Thu Apr 15 2021

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are expected to climb above freezing shortly this 
morning and eliminate any additional frost formation.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this freeze warning went out at Apr 14, 12:42 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 14, 12:42 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1242 PM CDT Wed Apr 14 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 349 AM CDT Wed Apr 14 2021

Interesting flow pattern across the CONUS early this morning,
with water vapor imagery showing a cutoff low spinning across
eastern Minnesota into northern Wisconsin and another over
northwest Nevada. In between, an shortwave ridge axis was analyzed
just east of the Rockies, leaving the forecast area under zonal
to northwest flow aloft. At the surface, a bit of a pressure
gradient still remained in place across the area, leading to
north/northwesterly winds nearing 10 mph at times. Said winds,
combined with some earlier mid to high level clouds across
southeast Nebraska and southwest Iowa have likely kept
temperatures from really tanking, but still seeing widespread
readings in the lower to mid 30s as of 3 AM, with some spots in
northeast Nebraska in the upper 20s.

Said near-freezing temperatures remain the main forecast concern
heading into Thursday morning given little change in the pattern
before then. Doing a spot check of the latest GEFS/EPS guidance
shows temperatures should bottom out a degree or 2 on either side
of that 32 degree mark in areas with more susceptible vegetation
(generally near and south of I-80). 14.00Z HREF guidance suggests
some lower clouds at least somewhat close to the forecast area
(though looking more likely to the west), which could impact
temperatures. Therefore, confidence is rather low on need for any
frost/freeze headlines. Would like to see where we end up this
morning since Thursday morning will be fairly similar, so will
allow the day shift to make the final decision on any headlines.

The aforementioned low over the western CONUS will be making its
way eastward through the day Thursday, with associated precip
reaching our western areas sometime Thursday night into Friday
morning. Still looking like the strongest forcing/PV advection
slides just south of our forecast area, meaning southwest NE into
KS will likely see the highest precip amounts, which checks out
per GEFS QPF output. Should be warm enough for all rain, but if
some precip sneaks into our far west at the right time Friday
morning, can't completely rule out some snowflakes mixing in in
parts of northeast Nebraska, though wouldn't anticipate any
accumulation at this time. Most guidance suggests precip should
come to an end by Saturday morning, but there are a handful of
GEFS members, as well as the 14.00Z GFS, that suggest it lingers
through much of the day on Saturday, as a weak bit of shortwave
energy drops straight south out of the Dakotas.

Pretty good agreement that Sunday will be dry as we'll be on the
eastern periphery of surface high pressure off to the west. The
next precip chances come sometime Monday as guidance is in great
agreement of a pretty good surface cold front and larger scale
upper level trough axis sliding through the forecast area. This
will leave the area under northwest flow with cooler-than-average
temperatures continuing into early to middle parts of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1236 PM CDT Wed Apr 14 2021

VFR criteria expected to prevail for the TAF period. That said,
there are some lower level clouds moving through northeast
Nebraska. Clouds at those levels are expected to raise and
scatter out. A TEMPO group for MVFR ceilings was included for
KOFK. Winds across the area are from the northeast between 10 to
15 kts. There has been the occasional gust over 20 kts, but they
have been infrequent. Winds should drop to less than 10 kts after
15/01Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Fajman
Hazardous weather outlook, Apr 14, 11:31 AM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1131 AM CDT Wed Apr 14 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1131 AM CDT Wed Apr 14 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Freezing temperatures are again possible tonight into Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in Nebraska, 2021Freeze Warnings in Iowa, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.